Oklahoma, 2002

Hail in Oklahoma, May 12, 2002

May 12, 2002 · NWS OUN · 7 events in 6 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 2:49 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 12, 2:49 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT SUN MAY 12 2002

AS SEEMS TO BE PAR FOR THE COURSE LATELY...STORMS ARE STRUGGLING TO
GET GOING IN OUR CWA. FINE WITH US...BUT STILL EXPECT TO SEE MORE
NUMEROUS AND POSSIBLY SEVERE STORMS SE INTO THIS EVENING ALONG AND
AHEAD OF SLOW-MOVING COLD FRONT. FEISTY UPPER TROF AND ASSOCIATED
MID-LEVEL FORCING WILL MOVE OVER COOL/STABLE LOW-LEVEL AIR. SO
DESPITE COOLING AND DESTABILIZATION ALOFT...MAIN EFFECTS OF THE LIFT
EXPECTED TO BE LIMITED TO A FEW MORE SHOWERS OR PATCHY -RA/DZ INTO
THIS EVENING ACROSS E ZONES. W TO E CLEARING EXPECTED TO BE RAPID BY
06Z PER STRONG SUBSIDENCE PROGGED WITH THE WAVE. THEREAFTER SHOULD
BE A COUPLE VERY NICE DAYS MON-TUE...AS SURFACE HIGH SETTLES OVER
AREA WITH COOL DRY AIR AND CLEAR OR MOSTLY CLEAR SKIES.

UPDATE ON DAYS 3-7...12Z AVN HAS THROWN A MONKEY WRENCH INTO THE
WORKS BY SPEEDING UP THE COOLER AIR EVEN MORE THAN ITS PREVIOUS
RUNS...NOW BRINGING THE FRONT INTO THE AREA ON THU. WE WILL BRING
DOWN THE TEMPS THU AND THU NIGHT FROM OUR EARLIER ISC GRIDS...AND
RATHER THAN PLAYING THE DRYLINE VS COLD FRONT VS WHATEVER...WILL GO
WITH MORE GENERIC 30-50 POPS AREAWIDE THU THRU FRI.

DAYS 3-7 /WED-SUN/...PATTERN REMAINS PROGRESSIVE THRU LATE WEEK...
BUT MAIN QUESTION IS HOW PROGRESSIVE. HPC JUSTIFIABLY LEANS TOWARD
SLOWER SOLUTIONS BEING OFFERED CONSISTENTLY BY ECMWF AND AVN
ENSEMBLES. DEVELOPMENT OF A LATE-SEASON CLOSED SYSTEM OVER NEW
ENGLAND USUALLY IS A GOOD ARGUMENT FOR SLOWING THINGS DOWN UPSTREAM.
BUT...LATEST AVN AND ETA ARE IN VERY GOOD AGREEMENT KEEPING THE
CENTRAL U.S. RIDGE MOVING E...TO NEAR 100W TUE NIGHT AND E OF AREA
BY WED. GENERAL TROFING SETS UP IN THE SW BY THAT TIME ON VIRTUALLY
ALL MODELS. STILL SOME QUESTION OF SPEED OF GULF MOISTURE RETURN
FOLLOWING THE EARLY-WEEK COOL/DRY INTRUSION...BUT THIS TIME OF YEAR
IT USUALLY FINDS A WAY. WE WILL INTRODUCE CHANCE POPS IN THE W WED
FOR POSSIBLE DRYLINE ACTION...THEN SPREAD THEM E THU-FRI AS SLOW
PROGRESSION CONTINUES ALOFT AND TROFING MOVES INTO OR TOWARD THE
PLAINS. HI-LAT PATTERN BECOMES MORE BLOCKY BY FRI WITH VORTICES OVER
HUDSON BAY AND GULF OF AK..WITH RIDGING IN BETWEEN OVER W CANADA.
THIS FAVORS A FASTER VERSION OF THE LATE-WEEK COLD FRONT...SO WE
WOULD RATHER NOT SLOW DOWN THE FRONT AS MUCH AS HPC HAS DONE ON
THEIR MANUAL PROGS. WE WILL BRING IN THE COOLER AIR FRI...AND KEEP
NEXT WEEKEND DRY AS FULL-LAT RIDGING ALOFT MOVES TO HIGH PLAINS OR
ABOUT 105W BY SAT. THIS CHANGE NECESSITATES LOWERING THE TEMPS
CONSIDERABLY FRI...THEN WARMING THEM BACK UP BY SUN. PRIOR TO
THAT...THIS DOES NOT LOOK LIKE A PARTICULARLY WARM PATTERN UNLESS
THE DRY LINE SNEAKS INTO THE W ZONES. THUS WE WILL BRING DOWN THE
TEMPS WED AS WELL...MORE IN LINE WITH GUIDANCE HIGHS.

FCSTID = 24
OKC   50  72  50  78 /  20   0   0   0
HBR   50  75  50  80 /  10   0   0   0
SPS   52  74  52  80 /  20   0   0   0
GAG   43  73  44  78 /   0   0   0   0
PNC   48  73  48  78 /  20   0   0   0
DUA   55  72  50  78 /  70   0   0   0

.OUN...
OK...NONE
TX...NONE

In the hours before

Special weather statement, May 12, 11:00 AM CST, 5 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN MAY 12 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEASTERN PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM HOLDENVILLE TO
TO DAVIS TO THE RED RIVER 20 MILES WEST OF MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH MIDNIGHT.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL
AND DAMAGING WIND GUSTS TO 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH MIDNIGHT.

DISCUSSION...
A COLD FRONT CONTINUES TO MOVE SOUTHEAST AND BY MID AFTERNOON WILL
HAVE MOVED THROUGH ALL OF THE AREA EXCEPT FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA.  AHEAD OF THE FRONT...THE ATMOSPHERE
WILL BECOME MODERATELY UNSTABLE AS TEMPERATURES WARM INTO THE LOWER
80S. CONVERGENCE ALONG THE FRONT AND LIFT FROM A STRONG UPPER AIR
DISTURBANCE MAY RESULT IN THUNDERSTORM DEVELOPMENT NEAR AND ALONG THE
FRONT.  SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
COLD FRONT.

BEHIND THE FRONT...THE ATMOSPHERE REMAINS MODERATELY UNSTABLE ABOVE
THE COLD FRONT AND ELEVATED THUNDERSTORMS WILL STILL BE POSSIBLE THIS
AFTERNOON. THERE IS A SMALL CHANCE THAT ANY THUNDERSTORMS THAT
DEVELOP NORTH OF THE FRONT MAY PRODUCE SMALL HAIL... BUT SEVERE
WEATHER IS NOT EXPECTED.

THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

The radar

The Norman radar (KTLX), 67 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Garvin

When
May 12, 4:10 PM CST
Where
Garvin County, 4 mi W of Pauls Valley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -97.283

Hail, Garvin

When
May 12, 4:17 PM CST
Where
Garvin County, 2 mi W of Pauls Valley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -97.250

Hail, Pottawatomie

When
May 12, 4:48 PM CST
Where
Pottawatomie County, 4 mi E of Macomb
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.150, -96.950

Hail, Seminole

When
May 12, 5:05 PM CST
Where
Seminole County, 4 mi S of Sasakwa
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -96.517

Hail, Carter

When
May 12, 5:14 PM CST
Where
Carter County, Springer
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -97.150

Hail, Hughes

When
May 12, 5:32 PM CST
Where
Hughes County, 8 mi SE of Holdenville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.000, -96.300

Hail, Johnston

When
May 12, 6:50 PM CST
Where
Johnston County, 5 mi S of Mill Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.333, -96.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289029, 5289030, 5289031, 5289033, 5289032, 5287461, 5287462.